What to do in an emergency
Most people don’t use drugs and even among those that do, emergencies are rare. But no one can be certain how drugs will affect them so there’s always the risk they’ll have a bad time, fall ill, hurt themselves or even worse.
Should you ever need to help someone who’s having a bad reaction, here’s what you need to know:
What to look out for
If someone is having a bad time on drugs they may be:
overheated and dehydrated
having difficulty with breathing
What to do
The first things you should do are:
calm them and be reassuring - don’t scare them or chase after them
try to find out what they’ve taken
stay with them
If they are anxious, tense or panicky you should:
sit them in a quiet and calm room
keep them away from crowds, bright lights and loud noises
tell them to take slow deep breaths
stay with them
If they are really drowsy you should:
sit them in a quiet place and keep them awake
if they don’t respond or become unconscious call an ambulance immediately and place them in the recovery position
don’t scare them, shout at them or shock them
don’t give them coffee to wake them up
don’t put them in a cold bath to “wake them up” – this wastes time and there’s a risk of drowning
If they are unconscious or having difficulty breathing you should:
Immediately phone for an ambulance
Place them into the recovery position
Stay with them until the ambulance arrives
If you know what drug they’ve taken tell the ambulance crew immediately, it might them get the right treatment faster
By placing someone in the recovery position, you’re making sure that they are still breathing and can breathe easily, as it’s not unusual for someone who has become unconscious to swallow their tongue. You’re also making sure that if they vomit, it won’t block their airway and choke them.
1. Open their airway by tilting the head and lifting their chin. Lie them on their side and straighten their legs.
2. Place the arm nearest to you at right angles to the body. Get hold of the far leg just above the knee and pull it up, keeping the foot flat on the ground. Place their other hand against their cheek.
3. Keep their hand pressed against their cheek and pull on the upper leg to roll them towards you and onto their side.
4. Tilt the head back so they can breathe easily.
5. Make sure that both the hip and the knee of the upper leg are bent at right angles.
What happens in A&E
In A&E the doctors and nurses will treat your friend as best as they can. This may involve giving an antidote or treatment to counteract the effect of the drugs.
You can help by telling the ambulance crew, the doctors and nurses all you know about what drug(s) your friend had taken, if they’d been drinking, and if your friend has any medical conditions and if there are still some of the drugs left, hand them over.
Providing this information will help them give your friend the right treatment without delay. They won’t tell the police, your friend’s family or others not involved in their clinical care, that your friend has been taking drugs.
Did you know?
999 is the number for the emergency services in the UK, but you can also call 112 for help
112 is the single emergency telephone number for anywhere in Europe
What to do if someone overdoses on opiates
Naloxone is an emergency antidote to opiate overdose. It counteracts the effects of opioid drugs (such as heroin, methadone and fentanyl) and reverses the life-threatening effects of an overdose.
If you think someone has overdosed, you need to call an ambulance straight away so that expert help is immediately on its way.
Local services can make naloxone available, alongside training on how to use it, so that it can be supplied to people who might need it, such as drug users, their family and friends.
It’s normally very easy for people to use naloxone if they’ve had simple training. Overdose and naloxone training normally provides advice on:
how to recognise a possible opioid overdose
how to check for depressed or absent breathing
how to put the person in the recovery position (see diagram above) and call for an ambulance
how to use naloxone
It is possible to give too much naloxone too quickly, so any training should give clear advice about building up the dose in stages as needed.
If it looks like the person is not breathing at all, or their heart has stopped, they will need further first aid before the ambulance arrives. The affected person will probably need mouth to mouth resuscitation and chest compressions (CPR). They might still benefit from a naloxone injection, but this mustn’t delay starting the required CPR.
Most overdose situations will need an ambulance to be called, the person put in the recovery position (see above or this NHS guide), naloxone injected, and someone to stay with the affected person until professional help arrives.
Naloxone works to reverse opioid overdose for only a short period of time. Even when the naloxone does work first time, you will still need to keep an eye on the person until the ambulance arrives, and during this time you may need to top up the naloxone more than once to keep the person awake and breathing adequately. An ambulance should always be called and someone should stay with the person until the ambulance arrives.